Kentucky, 2012Tornadoes and Damaging Winds in Kentucky, March 23 to 24, 2012
March 23 to 24, 2012 · NWS LMK · 5 events in 4 counties and zones
A large, nearly cut-off upper closed low located over Kansas brought several bands of convection to Kentucky and Indiana. During the early afternoon, a cluster of low-topped storms developed east of Bowling Green and moved north towards Louisville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $325,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large, nearly cut-off upper closed low located over Kansas brought several bands of convection to Kentucky and Indiana. During the early afternoon, a cluster of low-topped storms developed east of Bowling Green and moved north towards Louisville. This convection, which was barely deep enough to produce any lightning, became surface-based as slightly unstable conditions developed within a clear slot that rotated across the Lower Ohio Valley in the wake of early morning showers. A couple of these cells developed into mini-supercells with rotation. Two weak tornadoes touched down in and just east of the Louisville metro area. Additional thunderstorms with large hail developed later that evening ahead of a final disturbance rotating around the south side of the upper low.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 23, 12:01 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Mar 23, 12:01 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
101 PM EDT FRI MAR 23 2012
.Update...
Issued at 1035 AM EDT Mar 23 2012
Doing a mid-morning update to tweak the POPs for the remainder of
the day, and lower overall high temperatures. A steady stream of
scattered-numerous showers and thunderstorms will continue to push
north-northwest across mainly the northern half of the CWA through
midday. Thereafter, our area will get dry-slotted, allowing for
breaks in the clouds as well as a little break from precipitation.
However, conditions in the dry slot downstream of the upper low
spinning over southeast MO will allow for showers/storms to
redevelop to our west-northwest as an eastern band of instability
develops downstream from the upper low. This will approach our
region this afternoon, and areas along and west of a line from
Salem, IN to Louisville, KY to Glasgow, KY will have the best chance
at late afternoon-evening showers/storms. Some storms could be
strong-severe, with large hail being the best threat. Afternoon
soundings, however, also show quite unstable low-level lapse rates,
and with a decent jet streak rotating around the upper low this
afternoon, a few higher gusts may be able to mix down and create an
isolated damaging wind threat, as well. Think the best chance for
any of this really will be after 3-4pm EDT, west of a line from
Louisville to Leitchfield. Later this afternoon-evening, the band of
precip will slowly work eastward as the storms travel NNW, but the
threat of severe storms will dissipate greatly after sunset as the
precip moves east of I-65 tonight.
Update out shortly.
Update issued at 540 AM EDT Mar 23 2012...
The rains have finally come, as expected by almost all of the model
solutions for the overnight period. Have some thunderstorms as well,
with one in Metcalfe county having generated ~30 mph gust, according
to the latest data from the Kentucky Mesonet. Have sent out an
update with more confidence now in pops for the day. Trended toward
the Regional GEM for timing of pops through the day as it looks to
represent our thinking of a second wave of storms developing this
afternoon.
.Short Term (Today through Saturday)...
Issued at 323 AM EDT Thu Mar 23 2012
Large low pressure system is dominating the center of the country
early this morning. Spiral bands of moisture swirl around this low,
providing areas of enhances precip chances. One such band now is
right over the forecast area, but so far coverage of showers has
been more isolated. Expect areal coverage to increase to daybreak as
convergence within a 30-40 kt low-level jet provides some lift.
Another band is set up across central Arkansas and Missouri this
hour. In between is a dry/stable band. Expect this more stable air
will move into at least our western forecast area during the mid
morning hours, which should allow for some warming along and west of
the I-65 corridor, which should allow for temperatures to rise into
the mid/upper 70s, whereas points east will struggle to get into the
70s under more persistent cloud cover. The destabilization over the
west should force afternoon convection, though drier air will try to
build in to that same area. Given much cooler air moving in aloft
with the upper low, would expect that the stronger storms that
develop would support large hail. Low level wind fields are not that
impressive but deep shear is. Will highlight the threat for hail in
the hazardous weather outlook.
Beyond today, the upper low looks to move to central Kentucky by
Saturday afternoon. Though precipitable waters will be down, still
expect scattered showers/isolated thunder to get squeezed out
tonight by the proximity to the upper low. The same will continue
Saturday, which should end up feeling like the coolest day out of
the last dozen. Think the guidance is too warm and thus leaned more
towards raw model data. Thicknesses are way down and expect cloud
cover to keep us in the low/mid 60s for highs.
.Long Term (Saturday Night through Thursday)...
Updated at 305 AM EDT Mar 23 2012
Center of the closed low will rapidly move from east central
Kentucky to the Carolinas by dawn on Sunday morning. The bulk of the
deeper moisture will depart along with the system, bringing an end
to precipitation for most locations. Southern Indiana will be dry by
this point with the Lake Cumberland region having the best shot for
lingering and light scattered showers. Will continue to leave Sunday
dry, despite some model support for light precipitation during the
daylight hours. Model QPF output does not really match the synoptic
setup with upper level ridge axis, and associated subsidence,
building over the CWA. Will watch model trends but expect Sunday to
be dry. Lows Saturday night will be mainly in the upper 40s with
highs on Sunday in the upper 60s east to low 70s west.
Surface high pressure will build in from the north Sunday night and
Monday with central CONUS ridging gradually shifting to the eastern
CONUS through Tuesday evening. This will keep a dry period of
weather for the Ohio Valley with temperatures mostly in the low 70s
Monday and Tuesday. Steady northerly/northeasterly flow will limit
warmer temperatures as skies will be mostly sunny. Lows on Sunday
night should range in the upper 40s to right around 50 and the lows
on Monday night will creep down into the mid 40s. A few eastern cool
spots will likely see the lower 40s. This will be the coolest night
of the period.
Focus will shift to the next weather making system late Tuesday
night through Thursday. Upper level ridging over the area will break
down as a shortwave and its associated surface low moves across the
northern Plains to the Great Lakes with trailing cold front sagging
south toward the Ohio River. Will include slight chances for a
shower or thunderstorm Tuesday night mainly across southern Indiana
and northern Kentucky. Better coverage of showers and storms is
expected for Wednesday as front moves over the area. Confidence is
lower for Wednesday night and Thursday as models sag the boundary
south of the CWA, so will mention smaller chances for this time
frame. Temperatures on Wednesday and Thursday will be warmer, in the
mid 70s. Lows Tuesday night and Wednesday night will be milder, in
the mid 50s.
&&
.Aviation (18Z TAF Issuance)...
Updated at 100 PM EDT Mar 23 2012
Several bands of showers with a threat of embedded thunderstorms
will rotate to the north around the east side of a closed low across
Missouri. For this evening and overnight, expect mostly cloudy skies
with ceilings within the VFR range outside of any showers.
Expect several hours of partly cloudy skies at BWG with a band of
showers potentially moving across BWG in the 21z to 23z time frame.
At SDF scattered thunderstorms will be affecting the TAF site right
around the TAF issuance time of 18z. These storms will have exited
the SDF airport by 1930z.
Scattered showers with some embedded thunder will affect LEX in the
18z to 22z time frame.
For the overnight period, scattered showers will continue, although
mostly cloudy skies will predominate with ceilings near the VFR/MVFR
threshold.
South winds around 10 mph will continue through this afternoon.
Between 18z and 21z, some wind gusts may exceed 20mph.
Winds will diminish to around 5 to 7 mph tonight.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
Update...........AL
Short Term.......AL
Long Term........MP
Aviation.........JSD
Hazardous weather outlook, Mar 23, 10:32 AM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1132 AM EDT FRI MAR 23 2012
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-240745-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1132 AM EDT FRI MAR 23 2012 /1032 AM CDT FRI MAR 23 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A LARGE LOW PRESSURE SYSTEM WILL MOVE INTO THE OHIO VALLEY BY
TONIGHT. AHEAD OF IT...NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE TO AFFECT MUCH OF THE REGION. MORE THUNDERSTORMS ARE
EXPECTED TO REDEVELOP LATER THIS AFTERNOON. SOME OF THESE STORMS MAY
BECOME STRONG TO SEVERE WITH LARGE HAIL...ISOLATED DAMAGING WIND
GUSTS AND AMPLE CLOUD TO GROUND LIGHTNING BEING THE MAIN THREATS.
THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE AFTER 4PM
EDT...WEST OF A LINE FROM SALEM INDIANA TO LEITCHFIELD KENTUCKY.
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TONIGHT...WITH THE
THREAT OF SEVERE STORMS WANING AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED AGAIN
SATURDAY AS THE UPPER LOW MOVES ACROSS CENTRAL KENTUCKY.
THERE IS A CHANCE FOR THUNDERSTORMS ALONG AND AHEAD OF A FRONTAL
BOUNDARY LATE TUESDAY NIGHT THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY INSTANCES OF HAIL FALLING IN
THUNDERSTORMS TODAY AS WELL AS ANY INSTANCES OF DAMAGING WIND.
RJS/BJS
In the hours before
Special weather statement, Mar 23, 12:58 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
158 PM EDT FRI MAR 23 2012
KYZ029-038-045-231830-
BULLITT-NELSON-SPENCER-
158 PM EDT FRI MAR 23 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 50 MPH WINDS...
AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF BARDSTOWN...AND MOVING NORTH AT
35 MPH.
OCCASIONAL LIGHTNING...HEAVY RAINFALL...HALF INCH HAIL...AND STRONG
GUSTY WINDS OF AROUND 45 TO 50 MPH ARE ALL POSSIBLE WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
TAYLORSVILLE...
WAKEFIELD AND SMITHVILLE...
WATERFORD AND CRENSHAW...
ELK CREEK AND NORMANDY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3807 8517 3805 8514 3782 8537 3788 8558
3808 8557 3808 8555 3812 8543
TIME...MOT...LOC 1757Z 200DEG 31KT 3794 8543
ALLocal storm report, Mar 23, 1:35 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
235 PM EDT FRI MAR 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM TORNADO FERN CREEK 38.16N 85.60W
03/23/2012 JEFFERSON KY LAW ENFORCEMENT
TORNADO TOUCHDOWN IN THE HERITAGE CREEK AREA
&&
EVENT NUMBER LMK1200463
RLSpecial weather statement, Mar 23, 2:00 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT FRI MAR 23 2012
KYZ033-034-231930-
HENRY-SHELBY-
300 PM EDT FRI MAR 23 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...
AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF SHELBYVILLE...AND MOVING
NORTHEAST AT 25 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...HALF INCH
HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.
* THIS STORM WILL ALSO IMPACT...
PLEASUREVILLE AND ELMBURG...
DEFOE AND NORTH PLEASUREVILLE...
BETHLEHEM...
SLABTOWN AND FRANKLINTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3856 8500 3851 8502 3852 8499 3849 8499
3846 8494 3847 8492 3846 8490 3844 8492
3842 8488 3840 8488 3837 8491 3834 8499
3834 8497 3820 8511 3829 8522 3858 8504
TIME...MOT...LOC 1900Z 216DEG 23KT 3830 8513
AMSTornado, Jefferson
- When
- March 23, 2:07 PM EST to 2:12 PM EST
- Where
- Jefferson County, 3.02 mi WSW of Thixton to 1.49 mi SW of Ashville
- Rating
- EF1
- Path length
- 2.44 mi
- Path width
- 70 yd
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.086, -85.623
The tornado touched down just north of the intersection of Cedar Creek and Mount Washington Roads, located around one and one half miles southeast of Quail Chase Golf Course in southeast Louisville. It moved north-northeast, crossing Cedar Creek Road several times. Near Brook Chase Court, the tornado totally destroyed one modular home, knocking it off its foundation and pancaking the first floor under the second level. One well-built brick home had it roof taken off. Numerous other homes along the path sustained damage to their roofs, siding and windows. The tornado was rated a strong EF-1, with estimated winds of 105 to 110 mph. The maximum width of the tornado was 70 yards, but during most of its path it was 40-50 yards wide.
Tornado, Shelby
- When
- March 23, 2:28 PM EST to 2:33 PM EST
- Where
- Shelby County, 1.71 mi E of Finchville to 1.98 mi SSE of Joyes
- Rating
- EF1
- Path length
- 2.17 mi
- Path width
- 50 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.149, -85.289
This tornado touched down 1.6 miles east-southeast of Finchville just north of the end of Duvall Lane. It then traveled north-northeast and produced a track of just over 2 miles over mainly plowed field and strips of forest. Two barns were destroyed. Two other barns has much of their roofs removed. In one case, portions of the roof were strewn downwind across a field and became lodged within a grove of trees. More than two dozen trees were snapped or uprooted. It lifted 1 mile south of the intersection of Taylorsville Road and Interstate 64.
Thunderstorm Wind, Taylor
- When
- March 23, 9:40 PM EST
- Where
- Taylor County, 0.88 mi NE of Bengal
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.360, -85.460
The Kentucky Mesonet located 4 miles north of Black Gnat measured a 62 mph wind gust.
Thunderstorm Wind, Scott
- When
- March 23, 11:08 PM EST
- Where
- Scott County, 1.48 mi SSW of Great Crossing
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.200, -84.610
Several trees were downed along with minor property damage at the intersection of Belvedere and Frankfort Pike. Local emergency management also reported several trees downed across other portions of the county.
Thunderstorm Wind, Taylor
- When
- March 24, 2:40 AM EST
- Where
- Taylor County, 2.14 mi NNW of Sweeneyville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.380, -85.410
The local emergency management relayed a report of a large tree downed across Phillips Road near Highway 210 just northwest of Campbellsville.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, March 23, 20121 death · 2 injured · $225,000 · EF2 · 21 events
- Damaging Wind in North Carolina, March 23, 20122 deaths · 1 injured · 1 event
- Hail and Rip Current in Florida, March 23, 20121 death · 0.75 in hail · 2 events
- Flood and Hail in Indiana, March 23, 2012$246,000 · 1.75 in hail · 26 events
- Tornadoes and Hail in Missouri, March 23, 2012$20,000 · EF1 · 9 events
- Tornadoes and Damaging Wind in Ohio, March 23, 2012$71,000 · EF0 · 3 events
- Hail and Damaging Winds in Illinois, March 23, 2012$36,000 · 1.75 in hail · 16 events
- Tornado and Lightning Strike in Alabama, March 23, 2012$60,000 · EF0 · 2 events
- Tornado and Flash Flooding in Alabama, March 23, 2012EF1 · 10 events
- Dense Fog in Wisconsin, March 23 to 24, 201214 events
- Dense Fog in Virginia, March 23, 20127 events
- Dense Fog in Maryland, March 23, 20127 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362536, 362553, 362572, 362571, 362566.